Arizona, 2015

Winter Storm in Arizona, November 16, 2015

November 16, 2015 · NWS FGZ · 1 event in 1 county or zone

A cold storm system caused icy roads across the Flagstaff area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A cold storm system caused icy roads across the Flagstaff area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Nov 16, 3:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 16, 3:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST MON NOV 16 2015

.SYNOPSIS...A COLD STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA
TODAY. EXPECT SHOWERS TO CONTINUE WITH THE SNOW LEVEL DIPPING AS LOW
AS 4000 FEET. BE PREPARED FOR AREAS OF WINTER DRIVING CONDITIONS
ACROSS NORTHERN ARIZONA. DRY WEATHER WILL RETURN ON TUESDAY WITH
BRISK NORTH WINDS. WARMER AFTERNOON TEMPERATURES ARE EXPECTED
WEDNESDAY THROUGH FRIDAY.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WERE
RAPIDLY PUSHING ACROSS ARIZONA DURING THE EARLY MORNING. FOR TODAY,
IT IS LOOKING LIKE PRECIPITATION WILL BE MOST PERSISTENT FROM ABOUT
PAYSON-FLAGSTAFF-KAYENTA EASTWARD WHERE THE BEST COMBINATION OF
DEEPER MOISTURE AND STORM DYNAMICS FOR UPWARD MOTION WILL EXIST.
ACROSS THE WESTERN MOGOLLON RIM NORTHWARD TO THE KAIBAB PLATEAU THE
MAIN COLD FRONT HAS PASSED TO THE EAST WITH ONLY ISOLATED TO
SCATTERED SHOWERS. ACROSS THIS AREA SNOW ACCUMULATIONS WILL LIKELY
BE A BIT LOWER THAN PREVIOUSLY ANTICIPATED. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR PORTIONS OF NORTHERN ARIZONA GO TO
WEATHER.GOV/FLAGSTAFF FOR DETAILS. THE SNOW LEVEL IS STILL EXPECTED
TO FALL TO NEAR THE 4000 FOOT LEVEL TODAY AS THE COLD CORE OF THE
SYSTEM MOVES OVERHEAD BUT WITH ONLY TRACE AMOUNTS OF SNOWFALL.
OTHERWISE, GUSTY WINDS AND COLD DAYTIME TEMPERATURES ARE IN STORE
WITH AREAS OF WINTER DRIVING CONDITIONS IN THE MOUNTAINS. PLAN
ACCORDINGLY.

TUESDAY...DRY AND BLUSTERY CONDITIONS ARE IN STORE. TEMPERATURES
WILL WARM SOME BUT REMAIN BELOW NORMAL, ESPECIALLY ACROSS NORTHEAST
ARIZONA. EARLY MORNING WIND CHILLS COULD DIP INTO THE TEENS TO
SINGLE DIGITS ABOVE THE 5000 FOOT LEVEL. PLAN TO BUNDLE UP.

FROM WEDNESDAY INTO THE WEEKEND...MODELS SHOWING A DRY WEST TO
NORTHWEST FLOW REGIME ACROSS ARIZONA. IT LOOKS LIKE WARMING TO ABOVE
NORMAL DAYTIME TEMPERATURES BY FRIDAY AS A MORE MODERATE AIR MASS
MOVES OVER THE STATE. HOWEVER, OVER THE COMING WEEKEND, A BACKDOOR
COLD FRONT WILL LIKELY DROP TEMPERATURES BACK DOWN TO NEAR NORMAL.

&&

.AVIATION...FOR THE 12Z PACKAGE...A STORM SYSTEM WILL MOVE ACROSS
NORTHERN AZ OVER THE NEXT 12-24 HOURS WITH NUMEROUS RAIN AND SNOW
SHOWERS. SOUTHWEST WINDS 10-20 KTS OCCASIONALLY GUSTING TO 25-30 KTS
EARLY THIS MORNING IN ADVANCE OF THE COLD FRONT. IFR AND LIFR
CONDITIONS SHOULD BE ANTICIPATED IN HEAVIER SHOWERS AND LOCAL
FOG...ESPECIALLY OVER THE MOUNTAINS. CONDITIONS GRADUALLY IMPROVING
FROM WEST TO EAST AFTER 00Z TUESDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1)WINTER WEATHER ADVISORY UNTIL 5 PM MST TODAY
  FOR ZONES 004-015-016-018.

2)WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST TODAY
  FOR ZONES 011-017.

&&

PUBLIC...MCCOLLUM
AVIATION...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Nov 16, 3:19 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 AM MST MON NOV 16 2015

AZZ004>018-037>040-170345-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
319 AM MST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW SHOWERS WILL CONTINUE TODAY WITH SNOW LEVELS DROPPING
TO AS LOW AS 4000 FEET. IN ADDITION...WIND CHILL TEMPERATURES IN
THE TEENS AND 20S CAN BE EXPECTED AT ELEVATIONS ABOVE 6000 FEET.
A WINTER WEATHER ADVISORY WILL CONTINUE THROUGH THE DAY...AND END
IN THE WHITE/CHUSKA MOUNTAINS BEFORE MIDNIGHT. FOR MORE DETAILS ON
THIS WINTER WEATHER EVENT VISIT US ON THE WEB AT WEATHER.GOV/FLAGSTAFF.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD AND BLUSTERY WEATHER IS IN STORE FOR NORTHERN ARIZONA ON
TUESDAY BEHIND THE CURRENT STORM SYSTEM. MORNING WIND CHILLS WILL
RANGE FROM THE SINGLE DIGITS TO THE TEENS ABOVE THE 6000 FOOT
LEVEL. BEYOND TUESDAY, DRY CONDITIONS WITH NEAR TO ABOVE NORMAL
TEMPERATURES ARE IN STORE FOR THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS BY CALLING THE NWS FLAGSTAFF AT 1-888-745-1637 OR BY
POSTING TO OUR FACEBOOK OR TWITTER PAGES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Mogollon Rim

When
November 16, 5:00 AM MST to 6:00 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
Newspaper
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Snow began falling over the Western Mogollon Rim before sunrise. Snow fall ranged from around 3 inches in the populated (7000-7500 feet) area to between 9 and 11 inches on the highest peaks (9000 and 10,800 feet). The combination of icy roads and traffic caused at least 33 collisions within the Flagstaff city limits between 6 AM and 4 PM.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605653.